Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Composition operators between algebras of differentiable functions


Authors: Joaquín M. Gutiérrez and José G. Llavona
Journal: Trans. Amer. Math. Soc. 338 (1993), 769-782
MSC: Primary 46G20; Secondary 26E15, 46E25, 47B38
MathSciNet review: 1116313
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ E$, $ F$ be real Banach spaces, $ U \subseteq E$ and $ V \subseteq F$ nonvoid open subsets and $ {C^k}(U)$ the algebra of real-valued $ k$-times continuously Fréchet differentiable functions on $ U$, endowed with the compact open topology of order $ k$. It is proved that, for $ m \geq p$, the nonzero continuous algebra homomorphisms $ A:{C^m}(U) \to {C^p}(V)$ are exactly those induced by the mappings $ g:V \to U$ satisfying $ \phi \circ g \in {C^p}(V)$ for each $ \phi \in {E^\ast}$, in the sense that $ A(f) = f \circ g$ for every $ f \in {C^m}(U)$. Other homomorphisms are described too. It is proved that a mapping $ g:V \to {E^{\ast \ast}}$ belongs to $ {C^k}(V,({E^{\ast \ast}},{w^\ast}))$ if and only if $ \phi \circ g \in {C^k}(V)$ for each $ \phi \in {E^\ast}$. It is also shown that if a mapping $ g:V \to E$ verifies $ \phi \circ g \in {C^k}(V)$ for each $ \phi \in {E^\ast}$, then $ g \in {C^{k - 1}}(V,E)$.


References [Enhancements On Off] (What's this?)

  • [1] Richard M. Aron, Compact polynomials and compact differentiable mappings between Banach spaces, Séminaire Pierre Lelong (Analyse), Année 1974/75, Springer, Berlin, 1976, pp. 213–222. Lecture Notes in Math., Vol. 524. MR 0417783
  • [2] Richard M. Aron, Javier Gomez, and José G. Llavona, Homomorphisms between algebras of differentiable functions in infinite dimensions, Michigan Math. J. 35 (1988), no. 2, 163–178. MR 959264, 10.1307/mmj/1029003744
  • [3] Richard M. Aron and José G. Llavona, Composition of weakly uniformly continuous functions, Proc. Roy. Irish Acad. Sect. A 88 (1988), no. 1, 29–33. MR 974280
  • [4] R. M. Aron and J. B. Prolla, Polynomial approximation of differentiable functions on Banach spaces, J. Reine Angew. Math. 313 (1980), 195–216. MR 552473, 10.1515/crll.1980.313.195
  • [5] Edward Beckenstein, Lawrence Narici, and Charles Suffel, Topological algebras, North-Holland Publishing Co., Amsterdam-New York-Oxford, 1977. North-Holland Mathematics Studies, Vol. 24; Notas de Matemática, No. 60. [Mathematical Notes, No. 60]. MR 0473835
  • [6] F. Bombal Gordón and J. L. González Llavona, The approximation property in spaces of differentiable functions, Rev. Real Acad. Ci. Exact. Fís. Natur. Madrid 70 (1976), no. 4, 727–741 (Spanish). MR 0448065
  • [7] N. Bourbaki, Éléments de mathématique. Fasc. XXXIII. Variétés différentielles et analytiques. Fascicule de résultats, Actualités Sci. Indust., no. 1333, Hermann, Paris, 1971.
  • [8] Soo Bong Chae, Holomorphy and calculus in normed spaces, Monographs and Textbooks in Pure and Applied Mathematics, vol. 92, Marcel Dekker, Inc., New York, 1985. With an appendix by Angus E. Taylor. MR 788158
  • [9] Jean-François Colombeau and Reinhold Meise, 𝐶^{∞}-functions on locally convex and on bornological vector spaces, Functional analysis, holomorphy, and approximation theory (Proc. Sem., Univ. Fed. Rio de Janeiro, Rio de Janeiro, 1978) Lecture Notes in Math., vol. 843, Springer, Berlin, 1981, pp. 195–216. MR 610831
  • [10] J. Gómez, Espectro e ideales primarios del álgebra $ C_{wb}^p(E)$ de funciones débilmente diferenciables sobre un espacio de Banach, Rev. Real Acad. Cienc. Exact. Fis. Natur. Madrid 75(2) (1981), pp. 514-519.
  • [11] J. A. Jaramillo, An example on composite differentiable functions in infinite dimensions, Bull. Austral. Math. Soc. 40 (1989), no. 1, 91–95. MR 1020844, 10.1017/S000497270000352X
  • [12] Jesús A. Jaramillo, Multiplicative functionals on algebras of differentiable functions, Arch. Math. (Basel) 58 (1992), no. 4, 384–387. MR 1152627, 10.1007/BF01189929
  • [13] J. G. Llavona and J. A. Jaramillo, Homomorphisms between algebras of continuous functions, Canad. J. Math. 41 (1989), no. 1, 132–162. MR 996722, 10.4153/CJM-1989-007-8
  • [14] Hans Heinrich Keller, Differential calculus in locally convex spaces, Lecture Notes in Mathematics, Vol. 417, Springer-Verlag, Berlin-New York, 1974. MR 0440592
  • [15] José G. Llavona, Approximations of differentiable functions, Studies in analysis, Adv. in Math. Suppl. Stud., vol. 4, Academic Press, New York-London, 1979, pp. 197–221. MR 546807
  • [16] José G. Llavona, Approximation of continuously differentiable functions, North-Holland Mathematics Studies, vol. 130, North-Holland Publishing Co., Amsterdam, 1986. Notas de Matemática [Mathematical Notes], 112. MR 870155
  • [17] Jorge Mujica, Complex analysis in Banach spaces, North-Holland Mathematics Studies, vol. 120, North-Holland Publishing Co., Amsterdam, 1986. Holomorphic functions and domains of holomorphy in finite and infinite dimensions; Notas de Matemática [Mathematical Notes], 107. MR 842435
  • [18] Leopoldo Nachbin, Topology on spaces of holomorphic mappings, Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 47, Springer-Verlag New York Inc., New York, 1969. MR 0254579
  • [19] Jo ao B. Prolla, On polynomial algebras of continuously differentiable functions, Atti Accad. Naz. Lincei Rend. Cl. Sci. Fis. Mat. Natur. (8) 57 (1974), no. 6, 481–486 (1975) (English, with Italian summary). MR 0423407
  • [20] Laurent Schwartz, Espaces de fonctions différentiables à valeurs vectorielles, J. Analyse Math. 4 (1954/55), 88–148 (French). MR 0080268
  • [21] Miroslav Sova, Conditions for differentialbility in linear topological spaces, Czechoslovak Math. J. 16 (91) (1966), 339–362 (Russian, with English summary). MR 0198197
  • [22] Sadayuki Yamamuro, Differential calculus in topological linear spaces, Lecture Notes in Mathematics, Vol. 374, Springer-Verlag, Berlin-New York., 1974. MR 0488118

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46G20, 26E15, 46E25, 47B38

Retrieve articles in all journals with MSC: 46G20, 26E15, 46E25, 47B38


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1116313-5
Keywords: Differentiable mappings between Banach spaces, algebras of differentiable functions, homomorphisms, composition operators
Article copyright: © Copyright 1993 American Mathematical Society